Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 162, NWS State College, PA

August 4, 2010Somerset County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 4, 2010, 5:05 PM EDT for Somerset County, Pennsylvania. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2010, 5:05 PM EDT (21:05 UTC)
Expired
Aug 4, 2010, 6:00 PM EDT
In force
55 min
Issued by
NWS State College, PA
Area
Storm-based polygon

County Somerset County, PA

The radar

The Pittsburgh radar (KPBZ), 119 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2010-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1588 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2010-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1588 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:46 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 4, 3:46 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
346 PM EDT WED AUG 4 2010

.SYNOPSIS...
VERY WARM AND HUMID CONDITIONS WILL CONTINUE INTO THURSDAY...WITH
SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE IN ASSOCIATION WITH
AN APPROACHING COLD FRONT. BEHIND THE FRONT...A MUCH DRIER AND
RELATIVELY COOLER AIR MASS WILL ACCOMPANY A LARGE AREA OF HIGH
PRESSURE...PROVIDE A BRIEF RESPITE FROM THE HEAT AND HUMIDITY
THROUGH THE WEEKEND. TEMPERATURES ARE EXPECTED TO MODERATE BACK
ABOVE NORMAL BY EARLY NEXT WEEK AS THE HIGH PRESSURE DOME SHIFTS
OFF THE COAST.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/...
UPGRADED SUSQUEHANNA VALLEY TO HEAT ADVISORY THIS AFT.
EDGE TEMPS UP A FEW DEGREES ACROSS THE ENTIRE AREA.

CONCERN IS THERE IS LESS CLDS THAN IN RECENT DAYS...AND TEMPS
ARE WELL INTO THE 80S AS OF 10 AM. CU WILL BUILD ACROSS THE
AREA...BUT MID AND HIGH CLDS TO THE WEST NOT LIKELY TO MAKE
IT TO THE EAST.

ALSO NOT EXPECTING DEWPOINTS TO DROP OFF ANY...GIVEN SE FLOW
OFF THE BAY...AND LIGHT WINDS ALOFT.

SOME AIRMASS STORMS HAVE FORMED OVER FAR WESTERN PA.

IN ADDITION...MORE STORMS FURTHER WEST...SEE BELOW.

OF NEW CONCERN IS LINE OF STORMS OVER OH. WHILE THE
STRONGEST STORMS WOULD LIKELY MOVE SOUTH AND WEST OF OUR
AREA...SOME SHOWERS AND STORMS MAY MAKE IT INTO OUR AREA...
GIVEN THE TYPE OF AIRMASS IN PLACE.

&&

.SHORT TERM /11 PM THIS EVENING THROUGH THURSDAY NIGHT/...
DID ADJUST TEMPS AND DEWPOINTS UP SOME FOR TONIGHT...GIVEN
AIRMASS IN PLACE.

SOME CHC FOR STRONG TO SEVERE STORMS...BUT CONVERGENCE WILL
BE LIMITED ALONG THE FRONT. ALSO LOOKS LIKE MORE THAN ONE
FRONT. WENT WITH CHC POPS FOR NOW UNTIL AROUND MIDNIGHT
THU NIGHT.

ALSO DID ADJUST DEWPOINTS AND TEMPS UP FOR THU...IN HEAT
ADVISORY RANGE AGAIN.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
OPERATIONAL MODELS AND ENSEMBLES REMAIN CONSISTENT IN THE EXPECTED
LONG WAVE WEATHER PATTERN THROUGH THE MEDIUM AND LONG RANGE FORECAST
PERIOD. THE CONFIGURATION OF THE MID AND UPPER LEVEL FLOW WILL
CONTINUE TO BE CHARACTERIZED BY TROUGHING OVER THE WEST COAST AND
NORTHEAST CONUS...WITH CENTRAL NOAM RIDGING SEPARATING THE TWO
TROUGHS. THE MAIN SYNOPTIC FEATURE OF INTEREST WILL BE A LARGE DOME
OF HIGH PRESSURE BUILDING INTO THE LOCAL AREA THROUGH THE WEEKEND.

A SECONDARY WEAK CFRONT WILL PUSH ACROSS THE REGION ON FRIDAY. SOME
MODELS SUGGEST AN ISOLATED SHOWER WILL BE POSSIBLE...BUT FEEL THE
ARRIVAL OF MID 50-DEW POINT AIR AND WEAK FORCING/CONVERGENCE WILL
SEVERELY LIMIT CVRG. THEREFORE...WILL CONTINUE A DRY FORECAST.
HIGH PRESSURE WILL BUILD EWD ACROSS THE GREAT LAKES INTO THE
NORTHEAST AND MID-ATLANTIC STATES THIS WEEKEND...ACCOMPANIED BY A
MUCH DRIER AND RELATIVELY COOLER AIR MASS. GUIDANCE IS BEGINNING
TO LATCH ONTO PREVIOUS THINKING OF LOWS IN THE MID/UPPER 40S
ACROSS THE NCENTRAL MTNS SAT/SUN MORNING. THIS WOULD BE SUPPORTED
BY FAVORABLE RADIATIONAL COOLING CONDITIONS AND BELOW NORMAL
PWATS. OVERALL ANTICIPATE A BRIEF STRETCH OF STELLAR MID SUMMER
WEATHER WITH WARM DAYS/LOW HUMIDITY...AND PLEASANT NIGHT TIME
TEMPS YIELDING COMFORTABLE SLEEPING. AS THE HIGH GRADUALLY SHIFTS
TWD THE COAST...A RETURN TO SUMMERTIME HOT/HUMID CONDITIONS IS
ANTICIPATED INTO EARLY NEXT WEEK. FOR NOW WILL MAINTAIN A DRY
FCST MON-WED WITH THE NEXT FRONTAL SYSTEM SLATED TO REACH THE
AREA AROUND TUE...BUT THE USUAL LATE DAY SHOWER OR STORM CANNOT BE
RULED OUT STARTING MONDAY GIVEN INCREASING HEAT AND LOW LEVEL
MOISTURE.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
MAIN PROBLEM THIS AFTERNOON WILL BE POCKETS OF HZ AND HEAT.

OUTSIDE THE AREAS OF HZ...VFR CONDITIONS WILL PREVAIL UNTIL
NEAR SUNSET...THEN HZ WILL PREVAIL.

12Z SOUNDING OVER SW OH WAS VERY UNSTABLE. LINE OF CONVECTION
FORMING OVER OH HAS A GOOD CHC OF REACHING BFD AND JST EARLY
THIS EVENING. THE LINE SHOULD WEAKEN...BUT A FEW SHOWERS MAY
MAKE IT TO IPT AND MDT LATE.

EXPECT VFR CONDITIONS AGAIN BY 14Z OR 15Z ON THU.

HOWEVER...THERE WILL BE A RISK OF STRONG TO EVEN SEVERE
THUNDERSTORMS LATER IN THE DAY ON THU INTO PERHAPS EARLY
FRIDAY...AS A SERIES OF COLD FRONTS WORK SOUTHWARD.

LIMITING FACTOR FOR STORMS MAY BE LACK OF SFC CONVERGENCE...
AS BEST DYNAMICS REMAIN NORTH OF PA.

COOLER AND MAINLY VFR CONDITIONS EXPECTED FOR THE UPCOMING
WEEKEND INTO MONDAY.

OUTLOOK...
FRI...SHOWERS AND STORM PSBL EARLY...OTHERWISE VFR.
SAT-MON...GENERALLY VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR PAZ036-045-046-
049>053-056-057-059-063>066.
HEAT ADVISORY FROM 10 AM TO 7 PM EDT THURSDAY FOR PAZ036-056-
057-059-063>066.

&&

SYNOPSIS...MARTIN/STEINBUGL
NEAR TERM...MARTIN
SHORT TERM...MARTIN
LONG TERM...STEINBUGL
AVIATION...MARTIN/EVANEGO
Hazardous weather outlook, Aug 4, 4:01 PM EDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
401 PM EDT WED AUG 4 2010

PAZ049>053-052000-
UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-
401 PM EDT WED AUG 4 2010

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ056-057-059-063>066-052000-
PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
401 PM EDT WED AUG 4 2010

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 10 AM TO 7 PM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004>006-010>012-017>019-037-041-042-052000-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-TIOGA-NORTHERN LYCOMING-SULLIVAN-
401 PM EDT WED AUG 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ025>028-058-052000-
BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SCHUYLKILL-
401 PM EDT WED AUG 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ045-046-052000-
SOUTHERN CLINTON-SOUTHERN LYCOMING-
401 PM EDT WED AUG 4 2010

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ024-033>035-052000-
CAMBRIA-SOMERSET-BEDFORD-FULTON-
401 PM EDT WED AUG 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ036-052000-
FRANKLIN-
401 PM EDT WED AUG 4 2010

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 10 AM TO 7 PM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MS

In the hours before

Special weather statement, Aug 4, 4:54 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
454 PM EDT WED AUG 4 2010

PAZ024-033-042130-
CAMBRIA PA-SOMERSET PA-
454 PM EDT WED AUG 4 2010

...A THUNDERSTORM WILL AFFECT NORTHEASTERN SOMERSET AND SOUTHWESTERN
CAMBRIA COUNTIES...

AT 452 PM EDT...A THUNDERSTORM WAS NEAR NANTY-GLO...MOVING SOUTHEAST
AT 15 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE
NEAR VINTONDALE AROUND 500 PM AND EAST CONEMAUGH AROUND 530 PM.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...THE JOHNSTOWN
EXPRESSWAY...ROUTE 22...ROUTE 219...STATE ROAD 56.

LAT...LON 4031 7905 4037 7899 4039 7900 4051 7892
      4030 7863 4024 7866 4011 7887

FORECASTER: DEVOIR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 11:09 AM EDTHeat AdvisoryCTPAdams, Clinton, Columbia, Cumberland, Dauphin, Franklin and 9 more9 hr
Aug 4, 3:10 PM EDTHeat AdvisoryCTPAdams, Cumberland, Dauphin, Franklin, Lancaster, Lebanon and 2 more28 hr
Aug 4, 4:54 PM EDTSpecial Weather StatementCTPCambria36 min
Aug 4, 5:41 PM EDTSpecial Weather StatementCTPCentre, Clearfield, Mifflin, Snyder34 min
Aug 4, 6:07 PM EDTSevere Thunderstorm WarningCTPBedford, Blair, Cambria, Somerset53 min
Aug 4, 6:11 PM EDTSevere Thunderstorm WarningCTPBedford, Somerset64 min
Aug 4, 6:18 PM EDTSpecial Weather StatementCTPCentre, Clearfield, Mifflin, Snyder57 min
Aug 4, 6:50 PM EDTSevere Thunderstorm WarningCTPAdams, Franklin55 min
Aug 4, 6:55 PM EDTSevere Thunderstorm WarningCTPJuniata, Mifflin, Perry65 min
Aug 4, 7:06 PM EDTSevere Thunderstorm WarningCTPBedford, Fulton20 min
Aug 4, 7:11 PM EDTSpecial Weather StatementCTPClinton, Union49 min
Aug 4, 7:23 PM EDTSpecial Weather StatementCTPAdams67 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.